Maryland, 2016Heat in Maryland, August 12, 2016
August 12, 2016 · NWS LWX · 11 events in 11 counties and zones
A southerly flow around high pressure to the east cause hot and humid conditions over the area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southerly flow around high pressure to the east cause hot and humid conditions over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 10:56 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 12, 10:56 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1156 AM EDT Fri Aug 12 2016
.SYNOPSIS...
High pressure remains over the western Atlantic through the
weekend. A cold front will drift south into the area by Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface analysis shows the atmosphere has remained stagnant/almost
stationary across North America for the past 24 hours. The E-W
running cold front over Quebec has retrograded about 30 miles
since Thursday morning...and the western part of the front -
across the center of the US...has moved east about 300 miles. This
is due to the blocking by large subtropical high which has
migrated off the SC coast.
Because of this the hot and humid days of August are in full
swing to the eastern US. The Bermuda high is pumping heat 70+ dew
points into eastern Ontario. It is interesting to note that I
could find no subfreezing temperatures in N America this morning -
even Thule...in northern Greenland...is in the mid 40s.
A Heat Advisory is in effect for areas along the I-95 corridor,
heading west to the Blue Ridge, to account for heat indices
reaching the mid 100s this afternoon. Areas west of the advisory
will see heat indices reach the upper 90s to lower 100s.
Precipitation coverage looks to remain limited to west of the
I-95 corridor. Any thunderstorm that does develop will bring the
threat of heavy rain with PW values around 2 inches and slow flow
aloft.
Generally dry weather tonight. Could see lingering showers by the
Mason-Dixon. Warm and muggy night in store, with lows only
dropping into the 70s and possibly even staying around 80 in
spots.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Updated the excessive heat watch for Saturday to include the I-95
corridor south of DC as well as lower southern Maryland. Given
latest guidance am seeing heat index values of close to 110 during
the afternoon.
Heat will be the key concern through the weekend. An Excessive
Heat Watch is in effect for the DC and Baltimore metro areas to
account for the potential of heat indices reaching 110 Sat
afternoon. High temps would be similar to today. 00z model
guidance showing dew points potentially increase another couple of
degrees, so could see the 110 heat index realized. At this time,
not seeing the need to extend the Watch, though definitely
highlighting that any area east of the Blue Ridge not in the watch
will most likely have at least a Heat Advisory.
Concerning precipitation, no strong forcing mechanism standing out
for most of the area in triggering thunderstorms. However, do
anticipate afternoon/evening thunderstorm development especially out
west just off such a moist/unstable atmosphere. Again, any storms
will have the potential to produce heavy rain.
For Sunday, a cold front will slowly approach from the west. Strong
ridging minimizes the movement of the front into the Mid-Atlantic,
forcing a more zonal flow heading into the beginning of next week.
As a result, by the time the front reaches the area, looks to be
more of a nearly stationary west-east boundary. Expecting another
day of heat advisories and scattered thunderstorms.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The 500mb ridge will gradually break down as westerlies across
Canada slowly sink to the south. That will leave the opportunity
for a cold front to stall out across the Mid Atlantic. As has
already been mentioned, exactly where that front stalls still
debatable. However, the presence of heat and humidity to the
south of the boundary suggests that the opportunity for diurnal
thunderstorms mest be considered. And, as the daytime forecaster
noted, the overrunning setup suggests that repeated thunderstorms
may eventually become an issue. Tempreatures will be a little bit
cooler...due in part to anticipated cloudcover.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR conditions through the TAF period. Scattered thunderstorms
may impact KMRB during the afternoon and have included as VCTS in
the latest TAF.
VFR through the weekend outside any thunderstorm activity with
southwest flow continuing. Chance of thunderstorms at all TAF sites
Sat and Sun afternoon, with the better chance KMRB.
Into early next week flight restrictions will be possible within
thunderstorms.
&&
.MARINE...
SCA currently in effect for all waters except northern tip of
Chesapeake Bay and northern half of the Tidal Potomac. Expect gusts
up to 20 knots through today, lingering over the middle Chesapeake
Bay through tonight. Marginal SCA conditions possible on the Bay
Saturday through Sunday.
Thunderstorms will be possible Monday and Tuesday, which may carry
a gusty wind threat.
&&
.CLIMATE...
A quick ranking of 2016 average temperatures Jun 1-Aug 11:
DCA 8th warmest 79.8 degrees
Balt 36th warmest 76.7 degrees
IAD 7th warmest 79.6 degrees
Here is a list of record high temps and record warm low temps for
DCA, BWI, and IAD for Friday through Sunday.
Record High: Record High Minimum
For DCA:
Friday August 12th: 99 in 1926: 78 in 2005
Saturday August 13th: 101 in 1881: 79 in 1995
Sunday: August 14th: 100 in 1943: 80 in 2002
For BWI:
Friday August 12th: 99 in 1900: 78 in 1926
Saturday August 13th: 99 in 2002: 79 in 1872
Sunday August 14th: 99 in 1985: 77 in 1947
For IAD:
Friday August 12th: 98 in 2002: 75 in 1988
Saturday August 13th: 98 in 2002: 76 in 1988
Sunday August 14th: 100 in 1985: 75 in 2002
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
Excessive Heat Watch from Saturday afternoon through Saturday
evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
013-014-016>018-503>508.
Excessive Heat Watch from Saturday afternoon through Saturday
evening for MDZ005-006-011-013-014-016>018-503>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ031-050>057-
502-505-506.
Excessive Heat Watch from Saturday afternoon through Saturday
evening for VAZ052>057-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ052-053.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
ANZ531>533-539>542.
Small Craft Advisory until 6 AM EDT Saturday for ANZ534-537-
543.
&&
UPDATE...WOODY!
PREVIOUS...APS/HTSHazardous weather outlook, Aug 12, 4:11 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 AM EDT FRI AUG 12 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
511 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON FOR BALTIMORE AND
WASHINGTON DC METRO AREAS...AND SOUTHERN MARYLAND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR SATURDAY AFTERNOON FOR
PORTIONS OF THE BALTIMORE AND WASHINGTON DC METRO AREAS.
A COLD FRONT WILL STALL OUT OVERHEAD MONDAY THROUGH
WEDNESDAY...BRINGING THE CHANCE FOR SHOWERS AND THUNDERSTORMS.
HEAVY RAINFALL IS LIKELY IN ANY OF THESE THUNDERSTORMS AND THIS
MAY LEAD TO FLASH FLOODING. LOCATION AND TIMING REMAIN HIGHLY
UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-130915-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
511 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR AREAS EAST OF THE
BLUE RIDGE...PORTIONS OF THE NORTHERN SHENANDOAH VALLEY AND CENTRAL
MARYLAND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR SATURDAY AFTERNOON FOR
NORTHERN PORTIONS OF THE BALTIMORE AND WASHINGTON DC METRO AREA...AND
EASTERN LOUDOUN COUNTY.
A HOT AND HUMID AIRMASS WILL REMAIN OVER THE REGION THIS WEEKEND.
THIS WILL LEAD TO CHANCES OF SHOWERS AND THUNDERSTORMS EACH DAY.
THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND THIS MAY LEAD TO
LOCALIZED FLASH FLOODING...ESPECIALLY OVER THE ALLEGHENY AND
POTOMAC HIGHLANDS.
A COLD FRONT WILL STALL OUT NEARBY MONDAY THROUGH
WEDNESDAY...LEADING TO THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS. HEAVY RAINFALL IS LIKELY IN ANY OF THESE
THUNDERSTORMS AND THIS MAY LEAD TO FLASH FLOODING. LOCATION AND
TIMING REMAIN HIGHLY UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heat, Southern Baltimore
- When
- August 12, 12:00 PM EST to 4:00 PM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- ASOS
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at the Maryland Science Center.
Heat, Northern Baltimore
- When
- August 12, 12:00 PM EST to 4:00 PM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- ASOS
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
Heat, Central and Southeast Howard
- When
- August 12, 12:00 PM EST to 4:00 PM EST
- Where
- Central and Southeast Howard forecast zone
- Reported by
- ASOS
- Coordinates
- 39.251, -76.931 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
Heat, Northwest Harford
- When
- August 12, 12:00 PM EST to 4:00 PM EST
- Where
- Northwest Harford forecast zone
- Reported by
- ASOS
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
Heat, Southeast Harford
- When
- August 12, 12:00 PM EST to 4:00 PM EST
- Where
- Southeast Harford forecast zone
- Reported by
- ASOS
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
Heat, Central and Southeast Montgomery
- When
- August 12, 12:00 PM EST to 4:00 PM EST
- Where
- Central and Southeast Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
Heat, Charles
- When
- August 12, 12:00 PM EST to 7:00 PM EST
- Where
- Charles forecast zone
- Reported by
- AWOS
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Heat indices were reported to be around 105 degrees at observations nearby.
Heat, Anne Arundel
- When
- August 12, 1:00 PM EST to 5:00 PM EST
- Where
- Anne Arundel forecast zone
- Reported by
- ASOS
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at the Annapolis.
Heat, Calvert
- When
- August 12, 1:00 PM EST to 5:00 PM EST
- Where
- Calvert forecast zone
- Reported by
- ASOS
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
Heat, St. Mary'S
- When
- August 12, 1:00 PM EST to 4:00 PM EST
- Where
- St. Mary'S forecast zone
- Reported by
- AWOS
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at St. Inigoes.
Heat, Prince Georges
- When
- August 12, 1:00 PM EST to 5:00 PM EST
- Where
- Prince Georges forecast zone
- Reported by
- AWOS
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at Andrews Air Force Base.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656137, 656141, 656142, 656143, 656144, 656147, 656152, 656138, 656140, 656145, 656146.